Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Binghamton, NY

August 3, 2012Delaware County, New York

NWS Binghamton, NY issued this special weather statement at Aug 3, 2012, 4:47 PM EDT for Delaware County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 4:47 PM EDT (20:47 UTC)
Expired
Aug 3, 2012, 5:15 PM EDT
In force
28 min
Issued by
NWS Binghamton, NY

County Delaware County, NY

The radar

The Albany radar (KENX), 61 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WWUS81 KBGM 032047
SPSBGM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
447 PM EDT FRI AUG 3 2012

NYZ057-032115-
DELAWARE NY-
447 PM EDT FRI AUG 3 2012

...STRONG SLOW MOVING THUNDERSTORM WILL AFFECT EAST CENTRAL DELAWARE 
COUNTY...

* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN.  THIS
  STORM WAS LOCATED NEAR BOVINA CENTER...AND MOVING EAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NEW KINGSTON AND HALCOTTSVILLE AT 515 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4221 7453 4218 7448 4214 7449 4214 7453
      4211 7456 4209 7462 4216 7486 4234 7481
      4232 7445

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 3, 4:09 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 3, 4:09 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
409 PM EDT FRI AUG 3 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP SOUTH ACROSS THE AREA THIS
EVENING...ACCOMPANIED BY A SMALL CHANCE FOR THUNDERSTORMS THROUGH
EARLY EVENING. MAINLY DRY HOT WEATHER WILL RETURN ON SATURDAY. A STRONGER
COLD FRONT WILL BRING A BETTER CHANCE OF THUNDERSTORMS ON SUNDAY...
FOLLOWED BY COOLER DRY WEATHER ON MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
4 PM UPDATE...MAINLY SKC ACRS THWEBGM FCST AREA WITH XCPTN OF SOME
MID/HI CLD ACRS THE FINGER LAKES AND FAR SE ZONES. WSR-88D SHOWS A
WEAK E-W BNDRY BNDRY FROM SRN SCHUYLER/TOMKINS ACRS NRN BROOME
INTO SRN CHENANGO CNTY. HOWEVER...TD'S ARE LOWEST ACRS THE SRN
TIER AND ANY LOW LVL CONVERGENCE WILL BE WEAK DUE TO THE LGT WINDS
VCNTY OF THE BNDRY. LACK OF UPR DYNAMICS AND LOW LVL CIN CONTINUE
TO IMPEDE DVLPMNT. GIVEN THESE TRENDS...WE LOWERED POPS TO SLGT
CHC FOR LATE THIS AFTN/EVNG AND LOWERED SKY CVR. PREV BLO...

2 PM UPDATE...NOT MUCH GOING ON ATTM ON RADAR AND WITH A BIT OF A
MID LEVEL CAP BETWEEN H8 AND H9 MB....A LOT OF US ARE NOT EVEN
SEEING A CU FIELD FORM. THE EXCEPTION IS ACROSS WESTERN NY NEAR
KROC SOUTHEAST THROUGH THE FINGER LAKES. THIS AREA IS RIGHT AHEAD
OF A COLD FRONT THAT IS WASHING OUT OVER CNY. THIS CU FIELD
MATCHES UP QUITE WELL WITH THE NAM 12 AND LATEST HRRR WHICH
CONTINUES TO SHOW ISOLATED CONVECTION DEVELOPING THROUGH 21Z
ACROSS THE FINGER LAKES...THROUGH THE SOUTHERN TIER INTO NORTHERN
PA. CONTINUED TO PLAY SLIGHT CHANCE POPS OVERALL THROUGH
EVENING...BUT HIGHLIGHT THE AREAS MENTIONED ABOVE FOR A CHANCE OF
A FEW ISOLATED STORMS. SEVERE STORMS ARE NOT EXPECTED GIVEN WEAK
MID LEVEL SHEAR (0-6 KM LESS THAN 20 KTS)...BUT BRIEF GUSTY WINDS
(DOWNBURSTS) A POSSIBILITY GIVEN SBCAPES IN THE 1000-2000 J/KG
RANGE AND AN INVERTED V SOUNDING. WHAT CONVECTION WE SEE THIS
EVENING WILL DIMINISH QUICKLY THIS EVENING.

WE WILL AGAIN BE IN A RICH ENVIRONMENT SATURDAY WITH MLCAPES IN THE
1000-2000 J/KG RANGE BUT WE WILL AGAIN BE LACKING A TRIGGER. THE
FRONT WHICH WILL CAUSE SOME ACTION THIS EVENING...WILL BE WASHED
OUT. ANY UPPER LEVEL SUPPORT LOOKS TO STAY NORTH OF OUR CWA AS THE
UPPER LEVEL FLOW BECOMES MORE SOUTHWESTERLY. CONTINUED WITH THE
MENTIONED OF ISOLATED CONVECTION AS WE MAY HAVE SOME LEFTOVER
BOUNDARIES FROM TODAY BUT MOST WILL REMAIN DRY. THE BIGGEST STORY
SATURDAY WILL AGAIN BE HOT TEMPS WITH HIGHS WELL INTO THE 90S.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
DEEP S-SWLY FLOW WILL BECOME ESTABLISHED OVER THE REGION ON
SATURDAY NIGHT AS SIGNIFICANT UPPER TROF PLOWS THROUGH THE GTLKS
REGION. OVERALL...WILL FOLLOW THE NAM AND ECMWF SOLUTIONS DURING
THIS TIME AS GFS LOOKS A LITTLE AGGRESSIVE IN DEVELOPING
CONVECTION WELL OUT AHEAD OF THE MAIN TROF WITHOUT MUCH FORCING.
THAT SAID...WILL CARRY SOME SMALL CHANCES FOR TSRA ACROSS THE
SOUTHERN PART OF FCST AREA AS BEGINNINGS OF HEIGHT FALLS AND
POTENTIAL FOR AN EMBEDDED MINOR WAVE COMING OUT OF PENNSYLVANIA
COULD SPAWN SOME LATE NIGHT ACTIVITY AND THE 12KM NAM IS
SUGGESTING SOME ACTIVITY IN CNTRL PA WORKING NORTH FROM 03Z-09Z.

ON SUNDAY...DESTABILIZATION OF THE LOWER TROPOSPHERE WILL
CONTINUE...MAINLY DUE TO THE INFLUX OF LOW LEVEL MOISTURE AS
OPPOSED TO A LOT OF PRISTINE SOLAR HEATING HOURS. CNY/NEPA REGION
SHOULD START THE DAY OFF PRETTY JUNKED UP WITH LOW LVL CLOUDINESS
AS A RESULT OF WARM AND MOIST ADVECTIONS SAT NIGHT. BREAKS IN
CLOUDS ARE EXPECTED LATER ON WITH OVERALL MEAN LYR CAPE VALUES
RANGING IN THE 1000-1500 J/KG RANGE. WITH SUCH A DYNAMIC UPPER
SYSTEM APPROACHING...THIS IS MORE THAN ENOUGH ENERGY. 0-3 KM AND
0-1 KM BULK SHEAR VALUES ARE FCST IN THE 25-30 KT RANGE IN A
VERTICALLY LAMINAR FASHION. THE MODEL TRENDS CONTINUE TO SLOW THE
PASSAGE OF THE ACTUAL SFC FRONT DOWN TO LATE SUNDAY NIGHT...HOWEVER
REGIME OF 500 MB HEIGHT FALLS AND BEST JET DIVERGENCE ARE EXPECTED
TO COINCIDE OVER CNY/NEPA DURING THE LATE AFTERNOON AND EVENING
HOURS. AT THIS TIME...THE PARAMETERS SUGGEST A LINEAR CONVECTIVE
MODE OF MULTICELLS AND LINES WITH WIND DAMAGE THE HIGHEST CONCERN.

HEADING INTO MONDAY...THE FRONT AND UPPER TROF AXIS CLEARS THE
REGION SHORTLY BEFORE 12Z WITH COOLER AND DRIER HIGH PRESSURE TO FOLLOW.
HAVE REDUCED POPS ON MONDAY TO JUST THE EARLIEST FEW HOURS AROUND
12Z...AND THAT STILL MAY BE A BIT TOO MUCH WITH MOST MODEL TRENDS
SUGGESTING THAT DEEP MOISTURE AND FORCING WILL BE EAST OF THE REGION.

CLOUDS MAY LIMIT TEMPS A BIT ON SUNDAY...BUT STILL EXPECT TO BE
WELL INTO THE 80S AFTER A PRETTY MILD AND MUGGY START TO THE DAY.
IT SHOULD FEEL RATHER OPPRESSIVE WITH FCST DWPTS REACHING THE
LOWER 70S ON SUNDAY...BUT WITHOUT TEMPERATURES SURGING INTO THE
90S THE DANGER FROM EXCESSIVE HEAT IS NOT ANTICIPATED.
COOLER...DRIER AND MORE SEASONABLE CONDITIONS ARE FORECAST MONDAY
AND GENERALLY FOLLOWED BLENDED MOS GUIDANCE TRENDS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE LINGERS OVER THE REGION THROUGH TUESDAY...WHICH WILL
THEN BE FOLLOWED BY ANOTHER WEAK COLD FRONT AND BROAD UPPER TROF
DRIFTING INTO THE REGION FROM WEDNESDAY THROUGH FRIDAY. THESE
FEATURES WILL LIKELY ACT AS THE FOCUS FOR SOME SCATTERED SHOWERS
AND THUNDERSTORMS...MAINLY DRIVEN BY DIURNAL INFLUENCES. THE
LATEST GFS AND LAST NIGHT/S ECMWF DEFINITELY DIFFER ON SOLUTIONS
FOR THIS PERIOD WITH THE ECMWF ILLUSTRATING A STRONGER TROF
PASSAGE THROUGH THE EAST THURSDAY NIGHT INTO FRIDAY. HPC THINKS
THIS HAS LITTLE SUPPORT WITHIN THE GENERAL ENSEMBLE FORECASTS AND
WILL LEAN WITH THEIR GENTLER APPROACH.

ENSEMBLE THERMAL FORECASTS AT 850 MB SHOW NO ANOMALOUS DEVIATIONS...
THEREFORE WILL FOLLOW A BLEND OF HPC AND MOS GUIDANCE ON
TEMPERATURES WHICH SHOULD TURN OUT TO BE FAIRLY NORMAL.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
145 PM UPDATE...
GENERALLY VFR THROUGH THE END OF THE TAF PERIOD...WITH A LOW
CHANCE AT MVFR VSBYS IN CONVECTION EARLY THIS EVENING...AND AGAIN
NEAR DAYBREAK DUE TO HAZE.

A COLD FRONT NOW JUST OVER WESTERN NY IS IN THE PROCESS OF FALLING
APART AS IT ENTERS OUR TERMINALS. WITH A RICH ENVIRONMENT AHEAD OF
THIS FRONT CONVECTION CAN'T BE RULED OUT. HOWEVER WITHOUT STRONG
UPPER LEVEL SUPPORT...ANYTHING THAT FORMS IS EXPECTED TO BE FAIRLY
ISOLATED. EVEN THOUGH WE ARE CLOSE TO THE TIME OF INITIATION (19Z
- 0Z)...COVERAGE STILL EXPECTED TO BE TOO ISOLATED TO INCLUDE IN
THE TAFS. MID AND HIGH CLOUDS EXPECTED FROM LATE THIS AFTERNOON
THROUGH TONIGHT.

NEAR DAYBREAK SATURDAY MOST OF THE MODEL GUIDANCE INDICATES MVFR
VSBYS IN HAZE AT ALL SITES. AGREE WITH THE PREVIOUS FORECASTER
THAT THE TEMP/DEW POINT SPREAD APPEARS TO BE TOO GREAT FOR A HAZY
NIGHT. IF WE WERE TO SEE HAZE KELM STILL STANDS THE BEST SHOT AND
LEFT A TEMPO GROUP IN TO COVER THAT.

WINDS SOUTH TO SOUTHWEST 5 TO 10 KTS THIS AFTERNOON...BECOMING L/V
OR LIGHT SOUTH TONIGHT. THE GRADIENT IS A BIT STRONGER SATURDAY
WHICH WILL PRODUCE SOUTH TO SOUTHWEST WINDS NEAR 10 KTS...WITH
GUSTS TOWARD 20 POSSIBLE ESPECIALLY BY AFTERNOON.

OUTLOOK...

SAT AFTERNOON THROUGH SUN MORNING...VFR MUCH OF THE TIME. ISOLD-
SCTD LATE AFTN/EARLY EVE TSRA PSBL...WITH BRIEF RESTRICTIONS. ALSO
MVFR VSBYS POSSIBLE SUN AM DUE TO HAZE.

SUNDAY AFTERNOON THROUGH SUNDAY EVENING...A COLD FRONT PASSING
THROUGH THE REGION WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS
WITH MVFR/IFR RESTRICTIONS IN STORMS.

MON - WED...AT THIS EARLY VANTAGE PT...PRIMARILY VFR ANTICIPATED.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...HEDEN
Hazardous weather outlook, Aug 3, 2:55 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
255 PM EDT FRI AUG 3 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-041900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
255 PM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL APPROACH THE AREA ON SUNDAY. THUNDERSTORMS
ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON AND EVENING
HOURS AND HAVE THE POTENTIAL TO BECOME SEVERE WITH THE PRIMARY
THREAT OF DAMAGING WINDS. THE COLD FRONT WILL PASS THE AREA BY
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AND SUNDAY NIGHT.

JAB

In the hours before

Special weather statement, Aug 3, 4:47 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
447 PM EDT FRI AUG 3 2012

NYZ057-032115-
DELAWARE NY-
447 PM EDT FRI AUG 3 2012

...STRONG SLOW MOVING THUNDERSTORM WILL AFFECT EAST CENTRAL DELAWARE
COUNTY...

* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN.  THIS
  STORM WAS LOCATED NEAR BOVINA CENTER...AND MOVING EAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NEW KINGSTON AND HALCOTTSVILLE AT 515 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4221 7453 4218 7448 4214 7449 4214 7453
      4211 7456 4209 7462 4216 7486 4234 7481
      4232 7445

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:14 PM EDTSpecial Weather StatementBGMDelaware46 min
Aug 3, 5:40 PM EDTAreal Flood AdvisoryBGMDelaware3 hr

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.